Three Empty Bottles and a Wide QRS: Rapid Alkalinization Rescue in Propafenone Overdose.

Q3 Medicine
Journal of Innovations in Cardiac Rhythm Management Pub Date : 2026-06-15 eCollection Date: 2026-06-01 DOI:10.19102/icrm.2026.17065
Afnan Chaudhry, Ibrahim Inanc, Saad Khan, George Prousi, Shilla Zachariah
{"title":"Three Empty Bottles and a Wide QRS: Rapid Alkalinization Rescue in Propafenone Overdose.","authors":"Afnan Chaudhry, Ibrahim Inanc, Saad Khan, George Prousi, Shilla Zachariah","doi":"10.19102/icrm.2026.17065","DOIUrl":null,"url":null,"abstract":"<p><p>Propafenone is a class IC anti-arrhythmic agent with potent fast sodium channel blockade whose overdose may result in profound intraventricular conduction delay and malignant ventricular arrhythmias. Management strategies are largely derived from isolated case reports, and consensus guidelines are lacking. We describe a case of a young man with a history of supraventricular tachycardia who presented following intentional polysubstance ingestion, including at least 600 mg of propafenone. On presentation, he was hypoxemic, acidotic, and minimally responsive. Electrocardiography revealed sustained wide complex tachycardia with marked QRS widening. Initial laboratory testing demonstrated normal electrolyte levels with a modestly elevated troponin, along with severe anion-gap metabolic acidosis, elevated lactate levels, acute kidney injury, and toxic acetaminophen concentrations. Intravenous sodium bicarbonate was initiated to achieve mild alkalemia, along with aggressive electrolyte correction and supportive intensive care. Within 1 h of bicarbonate therapy, the ventricular tachycardia resolved with rapid narrowing of the QRS complex and restoration of sinus rhythm. Serial electrocardiograms over the ensuing 24 h showed continued normalization of conduction. This case highlights the electrophysiologic manifestations of propafenone toxicity and underscores the value of QRS duration as a dynamic marker of toxicity severity and treatment response. Early alkalinization with intravenous sodium bicarbonate may rapidly correct conduction disturbances and stabilize malignant arrhythmias in severe class IC anti-arrhythmic overdose.</p>","PeriodicalId":36299,"journal":{"name":"Journal of Innovations in Cardiac Rhythm Management","volume":"17 6","pages":"6759-6763"},"PeriodicalIF":0.0000,"publicationDate":"2026-06-15","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13331456/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Journal of Innovations in Cardiac Rhythm Management","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.19102/icrm.2026.17065","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/6/1 0:00:00","PubModel":"eCollection","JCR":"Q3","JCRName":"Medicine","Score":null,"Total":0}
引用次数: 0

Abstract

Propafenone is a class IC anti-arrhythmic agent with potent fast sodium channel blockade whose overdose may result in profound intraventricular conduction delay and malignant ventricular arrhythmias. Management strategies are largely derived from isolated case reports, and consensus guidelines are lacking. We describe a case of a young man with a history of supraventricular tachycardia who presented following intentional polysubstance ingestion, including at least 600 mg of propafenone. On presentation, he was hypoxemic, acidotic, and minimally responsive. Electrocardiography revealed sustained wide complex tachycardia with marked QRS widening. Initial laboratory testing demonstrated normal electrolyte levels with a modestly elevated troponin, along with severe anion-gap metabolic acidosis, elevated lactate levels, acute kidney injury, and toxic acetaminophen concentrations. Intravenous sodium bicarbonate was initiated to achieve mild alkalemia, along with aggressive electrolyte correction and supportive intensive care. Within 1 h of bicarbonate therapy, the ventricular tachycardia resolved with rapid narrowing of the QRS complex and restoration of sinus rhythm. Serial electrocardiograms over the ensuing 24 h showed continued normalization of conduction. This case highlights the electrophysiologic manifestations of propafenone toxicity and underscores the value of QRS duration as a dynamic marker of toxicity severity and treatment response. Early alkalinization with intravenous sodium bicarbonate may rapidly correct conduction disturbances and stabilize malignant arrhythmias in severe class IC anti-arrhythmic overdose.

三个空瓶和宽QRS:快速碱化抢救过量普罗帕酮。
普罗帕酮是一类具有强效快速钠通道阻断作用的IC类抗心律失常药物,过量使用可导致严重的室内传导延迟和恶性室性心律失常。管理策略主要来源于孤立的病例报告,缺乏一致的指导方针。我们描述了一个年轻的男子与室上性心动过速的历史,谁提出了以下故意多物质摄入,包括至少600毫克普罗帕酮。在就诊时,他是低氧血症、酸中毒和最低反应。心电图显示持续宽性复杂心动过速,QRS明显增宽。最初的实验室检测显示电解质水平正常,肌钙蛋白轻度升高,同时伴有严重的阴离子间隙代谢性酸中毒、乳酸水平升高、急性肾损伤和毒性对乙酰氨基酚浓度。开始静脉注射碳酸氢钠以达到轻度碱血症,同时进行积极的电解质纠正和支持性重症监护。碳酸氢盐治疗1小时内,室性心动过速消退,QRS复音迅速缩小,窦性心律恢复。随后24小时的连续心电图显示传导持续正常化。本病例强调了普罗帕酮毒性的电生理表现,并强调了QRS持续时间作为毒性严重程度和治疗反应的动态标志物的价值。静脉注射碳酸氢钠早期碱化可迅速纠正严重IC级抗心律失常过量患者的传导障碍和稳定恶性心律失常。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
Journal of Innovations in Cardiac Rhythm Management
Journal of Innovations in Cardiac Rhythm Management Medicine-Cardiology and Cardiovascular Medicine
CiteScore
1.50
自引率
0.00%
发文量
70
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书